Ventricular arrhythmia following short-acting nifedipine administration

M. Patricia Castaneda, Christine A. Walsh, Robert P. Woroniecki, Marcela Del Rio, Joseph T. Flynn

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Short-acting nifedipine is still advocated for use in children with severe hypertension, but is no longer recommended for use in adults because of adverse effects from rapid blood pressure reduction. A 19 year-old adolescent with symptomatic, severe hypertension (blood pressure 180/120) received 10 mg of short-acting nifedipine sublingually for blood pressure reduction. Within minutes after the dose, the patient complained of palpitations. Tachycardia (heart rate 100 beats per minute) and bigeminy were noted on the cardiac monitor. The bigeminy resolved but premature ventricular contractions were noted for the duration of her hospital stay. We hypothesize that reflex sympathetic activation following an abrupt drop in blood pressure may cause arrhythmias because of elevated catecholamine levels. Given this, it may be more appropriate to treat severe hypertension in children with intravenous antihypertensive agents that can be titrated to produce controlled reductions in blood pressure.

Original languageEnglish (US)
Pages (from-to)1000-1002
Number of pages3
JournalPediatric Nephrology
Volume20
Issue number7
DOIs
StatePublished - Jul 2005

Fingerprint

Nifedipine
Cardiac Arrhythmias
Blood Pressure
Hypertension
Ventricular Premature Complexes
Tachycardia
Antihypertensive Agents
Catecholamines
Reflex
Length of Stay
Heart Rate

Keywords

  • Adolescents
  • Arrhythmia
  • Bigeminy
  • Calcium channel blockers
  • Children
  • Drug safety
  • Hypertension
  • Nifedipine

ASJC Scopus subject areas

  • Nephrology
  • Pediatrics, Perinatology, and Child Health

Cite this

Ventricular arrhythmia following short-acting nifedipine administration. / Castaneda, M. Patricia; Walsh, Christine A.; Woroniecki, Robert P.; Del Rio, Marcela; Flynn, Joseph T.

In: Pediatric Nephrology, Vol. 20, No. 7, 07.2005, p. 1000-1002.

Research output: Contribution to journalArticle

Castaneda, MP, Walsh, CA, Woroniecki, RP, Del Rio, M & Flynn, JT 2005, 'Ventricular arrhythmia following short-acting nifedipine administration', Pediatric Nephrology, vol. 20, no. 7, pp. 1000-1002. https://doi.org/10.1007/s00467-005-1854-4
Castaneda, M. Patricia ; Walsh, Christine A. ; Woroniecki, Robert P. ; Del Rio, Marcela ; Flynn, Joseph T. / Ventricular arrhythmia following short-acting nifedipine administration. In: Pediatric Nephrology. 2005 ; Vol. 20, No. 7. pp. 1000-1002.
@article{b3b398110ff14cee96855bf5e10da394,
title = "Ventricular arrhythmia following short-acting nifedipine administration",
abstract = "Short-acting nifedipine is still advocated for use in children with severe hypertension, but is no longer recommended for use in adults because of adverse effects from rapid blood pressure reduction. A 19 year-old adolescent with symptomatic, severe hypertension (blood pressure 180/120) received 10 mg of short-acting nifedipine sublingually for blood pressure reduction. Within minutes after the dose, the patient complained of palpitations. Tachycardia (heart rate 100 beats per minute) and bigeminy were noted on the cardiac monitor. The bigeminy resolved but premature ventricular contractions were noted for the duration of her hospital stay. We hypothesize that reflex sympathetic activation following an abrupt drop in blood pressure may cause arrhythmias because of elevated catecholamine levels. Given this, it may be more appropriate to treat severe hypertension in children with intravenous antihypertensive agents that can be titrated to produce controlled reductions in blood pressure.",
keywords = "Adolescents, Arrhythmia, Bigeminy, Calcium channel blockers, Children, Drug safety, Hypertension, Nifedipine",
author = "Castaneda, {M. Patricia} and Walsh, {Christine A.} and Woroniecki, {Robert P.} and {Del Rio}, Marcela and Flynn, {Joseph T.}",
year = "2005",
month = "7",
doi = "10.1007/s00467-005-1854-4",
language = "English (US)",
volume = "20",
pages = "1000--1002",
journal = "Pediatric Nephrology",
issn = "0931-041X",
publisher = "Springer Verlag",
number = "7",

}

TY - JOUR

T1 - Ventricular arrhythmia following short-acting nifedipine administration

AU - Castaneda, M. Patricia

AU - Walsh, Christine A.

AU - Woroniecki, Robert P.

AU - Del Rio, Marcela

AU - Flynn, Joseph T.

PY - 2005/7

Y1 - 2005/7

N2 - Short-acting nifedipine is still advocated for use in children with severe hypertension, but is no longer recommended for use in adults because of adverse effects from rapid blood pressure reduction. A 19 year-old adolescent with symptomatic, severe hypertension (blood pressure 180/120) received 10 mg of short-acting nifedipine sublingually for blood pressure reduction. Within minutes after the dose, the patient complained of palpitations. Tachycardia (heart rate 100 beats per minute) and bigeminy were noted on the cardiac monitor. The bigeminy resolved but premature ventricular contractions were noted for the duration of her hospital stay. We hypothesize that reflex sympathetic activation following an abrupt drop in blood pressure may cause arrhythmias because of elevated catecholamine levels. Given this, it may be more appropriate to treat severe hypertension in children with intravenous antihypertensive agents that can be titrated to produce controlled reductions in blood pressure.

AB - Short-acting nifedipine is still advocated for use in children with severe hypertension, but is no longer recommended for use in adults because of adverse effects from rapid blood pressure reduction. A 19 year-old adolescent with symptomatic, severe hypertension (blood pressure 180/120) received 10 mg of short-acting nifedipine sublingually for blood pressure reduction. Within minutes after the dose, the patient complained of palpitations. Tachycardia (heart rate 100 beats per minute) and bigeminy were noted on the cardiac monitor. The bigeminy resolved but premature ventricular contractions were noted for the duration of her hospital stay. We hypothesize that reflex sympathetic activation following an abrupt drop in blood pressure may cause arrhythmias because of elevated catecholamine levels. Given this, it may be more appropriate to treat severe hypertension in children with intravenous antihypertensive agents that can be titrated to produce controlled reductions in blood pressure.

KW - Adolescents

KW - Arrhythmia

KW - Bigeminy

KW - Calcium channel blockers

KW - Children

KW - Drug safety

KW - Hypertension

KW - Nifedipine

UR - http://www.scopus.com/inward/record.url?scp=21344440770&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=21344440770&partnerID=8YFLogxK

U2 - 10.1007/s00467-005-1854-4

DO - 10.1007/s00467-005-1854-4

M3 - Article

VL - 20

SP - 1000

EP - 1002

JO - Pediatric Nephrology

JF - Pediatric Nephrology

SN - 0931-041X

IS - 7

ER -